9 Risks Of Using Over The Counter Painkillers That You Might Not Know About

Taking over the counter painkillers is pretty normal in today's world, but it can be hazardous for your health. However, often the dangers are unclear, so it's important to know the risks of using over the counter painkillers in order to better protect yourself and prioritize your health. As a certified health coach, I work with clients on keeping their bodies healthy and up to optimal functioning, so that daily tasks are easier. When the body depends on medicine, there can be complications, such as stomach pain and liver failure, experts at WebMD advise.

Being careful to prevent unnecessary use will help protect the body from these concerns. Knowing when there's a difference between soreness, injury, and pain can help dictate when these meds should be utilized. Plus, it's always a good idea to check in with a primary care physician for advice as to how to manage any stress you are dealing with and whether or not medical interference is needed.

While your doctor is the only person who can truly warn you of the specific risks for your body, here are nine common side effects of OTC painkillers that should be taken into consideration before you pop that eighth headache pill into your mouth.

1. There Can Be Interactions With Prescriptions

Susie Lemmer, running coach and personal trainer tells Bustle over email that there can be interactions with prescriptions, and such complications can be damaging to our health. "Make sure to talk to your doctor before starting any med or supplement regimen," Lemmer advises. Plus, "homeopathic remedies are not regulated by the FDA," Lemmer adds. Since there isn't much research yet to support natural treatments, it's extra important to tell your doc if you're thinking of adding some DIY to your routine.

2. It Can Cause Liver Damage

Scott E. Glaser, MD, president of Pain Specialists of Greater Chicago told Everyday Health that taking over the counter painkillers, such as Tylenol, which contains acetaminophen, can result in liver damage, if done chronically over time (i.e. you take it daily for two weeks or more). Plus, if you combine with alcohol, it can up risk of damage, as explained. This can be quite dangerous, so it's important to not abuse this medication.

3. You Can Have Kidney Failure

According to Glaser, if you are diabetic or have high blood pressure, especially, taking over the counter medications chronically for a few weeks can increase your risks for having kidney failure. Kidney failure is serious, and it can be harmful to your health longterm, so it's best to speak with your physician about alternative treatments. If you notice any signs of pain or other complications, you should schedule an appointment STAT.

4. It Might Hurt Your Pregnancy

In a study with Consumer Reports, it is mentioned that it might be beneficial for pregnant women to stay away from OTC drugs. Unfortunately, there is little evidence that has been written for justifying such complications, but as there's the possibility for birth and fetal development, no drugs are truly ever "safe." Avoid to be cautious.

5. It Can Cause Overdose

In an interview with Everyday Health, Michael Lynch, MD, medical director of the Pittsburgh Poison Center at the University of Pittsburgh Medical Center said that taking painkillers in high doses can be dangerous, such as those that exceed the daily limit read on the label, can lead to overuse, abuse, and toxicity. Be careful to read labels and not to exceed maximums, unless specified by a physician to do so.

6. Combining Can Be Dangerous

A study published in The New England Journal of Medicine has shown combining certain medications can be dangerous. Acetaminophen and the nasal decongestant phenylephrine (PE), in particular, can lead to dizziness, lightheadedness, insomnia, and higher levels of blood pressure. Such consequences can be harmful to the body over time. Again, it's important to talk to your doctor before starting any sort of OTC regimen.

7. There Can Be Gastrointestinal Bleeding

Taking OTC painkillers can result in "stomach lining damage," as explained by Todd Nief, Owner of South Loop Strength & Conditioning in Chicago. Furthermore, experts at Berkeley Wellness say that taking over the counter painkillers can result in gastrointestinal bleeding, if combined with other substances or taken chronically for a few weeks. If you combine with alcohol, the effects are even worse, as noted in the article. Be wary of drinking and mixing medications.

8. Higher Risk Of Damage Due To Age

If you are of an older age, such as midlife and senior demographics, and seem to take over the counter medications on a regular basis, you can be more at risk for complications than someone who is younger and perhaps healthier. Marie Griffin, MD, professor of preventive medicine at Vanderbilt University explains this consequence over interview with WebMD and warns people of older ages to be more cautious with their use of OTC meds.

9. There's Little Knowledge About Them

Mel Wilcox, MD, professor of medicine at the University of Alabama at Birmingham says in interview with WebMD that some drugs have labels that are not read well by consumers, and this lack of understanding about the OTC painkillers can be dangerous if consumed without a valid cause or set measurement requirement. Ask a pharmacist for advice!

Taking over the counter painkillers and medications can be helpful when needed, however they can be harmful when abused or taken without proper reason or physician notice. Thus, checking in prior to consumption is beneficial for avoiding these risks and consequences.

Images: Pixabay (10)